Natural News 
Monday, Nov 3, 2008
The use of antidepressants may increase the risk of “white matter” lesions in the brains and spines of the elderly, according to a study conducted by researchers from Duke University Medical Center and published in the journal Stroke.
Researchers compared magnetic resonance imaging (MRI) scans separated by five years in 1,829 people over the age of 65. None of the participants were using antidepressants when their first MRI was taken.
The researchers found that those who used tricyclic antidepressants after the first scan were 77 percent more likely to have new white matter lesions in their second scans than those not taking any drugs. An elevated risk of white matter lesions was also found in those taking selective serotonin reuptake inhibitors, but this difference was not statistically significant.
(Article continues below)
White matter is a type of central nervous tissues that carries signals between different parts of the nervous system. It gains its characteristic color from the fatty myelin sheath that insulates the nerve fibers in order to allow them to conduct electrical messages more quickly.
A number of studies have found a connection between lesions in white matter and late-life depression. The destruction of the myelin sheath in white matter is also a characteristic of the neurodegenerative disease multiple sclerosis, while the amyloid plaques that characterize the brains of Alzheimer’s patients also occur in the white matter.
- A d v e r t i s e m e n t
In contrast to the “gray matter” that does most of the brain’s processing, white matter is sometimes able to regenerate itself when injured.
The researchers said that they could not tell from the current study what was causing the white matter lesions. The lesions might arise as a direct side effect of the antidepressants, or might be caused by another antidepressant side effect. They might also be connected to depression or other conditions for which tricyclic antidepressants are often prescribed, such as diabetic neuropathy or migraines.